Are statins safe for lowering cholesterol?

0

DEAR DR. DONOHUE: I have a question about taking simvastatin for cholesterol. After about six weeks of taking it, my right heel began to hurt, as if I’d bruised it. In another week, my left heel began to hurt. My blood tests were OK. It turned out I had plantar fasciitis. Could the simvastatin have caused this problem? I have never known anyone who had plantar fasciitis. I have read where statin drugs can have some bad and unknown side effects. — G.P.

 ANSWER: Plantar fasciitis is a common cause of heel pain. The plantar fascia is a band of dense tissue that runs from the heels to the base of the toes. It supports the foot bones. “Fasciitis” indicates it is inflamed, usually from overuse. That simvastatin caused it is so remote as to be almost unbelievable. A few isolated reports of simvastatin possibly related to tendon inflammation have been mentioned, but fascia and tendons are not the same.

 Most of our cholesterol comes from our liver’s production of it, not from foods we eat. Statin drugs are the most effective cholesterol-lowering drugs we have. There are six: Zocor (simvastatin), Lipitor (atorvastatin), Mevacor (lovastatin), Lescol (fluvastatin), Pravachol (pravastatin) and Crestor (rosuvastatin). All their generic names end with “statin,” hence the family name. These medicines markedly cut cholesterol production and blood cholesterol level.

 Muscle damage is one important side effect of statin drugs. Symptoms are muscle pain, tenderness and weakness. Creatine kinase — CK  a muscle enzyme, rises in the blood to indicate muscle injury. Discontinuation of the medicine almost always reverses muscle changes. Liver damage is another possible and important side effect. It, too, can be detected by checking the blood for a rise in liver enzymes. Stopping the medicine almost always allows liver recovery.

Advertisement

 Statin drugs have other benefits. They quiet inflammation of arteries, something that leads to buildup of cholesterol on artery walls. They have, therefore, a double effect in the prevention of heart attacks and strokes. They also might lessen the risk for prostate cancer. They reduce the chances of coming down with gallstones.

 DEAR DR. DONOHUE: Four years ago, I developed speech problems. The doctor at a renowned clinic had me take speech therapy. I did, but to no avail. He then said I could have surgery or Botox injections of the vocal cords. He said the injections don’t last, but the shots can be given again. Every time I lose my voice I have to have a shot. I am very depressed by this. Can you please advise me? — Anon.

 ANSWER: From the suggested treatment, I presume your diagnosis is spasmodic dysphonia. It’s an interruption of vocal quality or a loss of voice caused by involuntary contractions of the vocal cords. Botox weakens the vocal cord muscles that are causing the contraction. One injection lasts three to four months. You would have four shots a year at most. It’s not too demanding a treatment, and I urge you to consider it. Surgery is another possibility if Botox doesn’t help you.

 Visit the National Spasmodic Dysphonia Association on the Internet at www.dysphonia.org. If you don’t have access to a computer, give them a call at 800-795-6732. The association will provide you with the latest information and make you feel less alone by putting you in touch with others suffering the same problem.

 DEAR DR. DONOHUE: My son’s wife is 23. She does not want to go to a doctor. Since she was a little girl, she could not walk far without getting very tired and vomiting. Yesterday she and my son took a walk in the woods. She had to stop a couple of times to vomit. I never heard of anything like this. Do you know what it could be? — M.F.

 ANSWER: Long-distance runners sometimes vomit because blood is diverted from their stomachs to the exercising leg muscles.

 In truth, I don’t know what your daughter-in-law has. She has to see a doctor. Some testing is in order. She has had the condition for a long time, and it seems not to have affected her health. But it could in the future. Ignoring this is not sensible.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.

Advertisement
SHARE